Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Pittsburgh, PA

May 31, 2008Coshocton County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2008, 4:38 AM EDT for Coshocton County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2008, 4:38 AM EDT (08:38 UTC)
Expired
May 31, 2008, 5:30 AM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Coshocton County, OH

The radar

The Cleveland radar (KCLE), 124 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:10 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:26 AM EDT, 12 minutes earlier.

Area forecast discussion, May 31, 4:26 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 AM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE REGION TODAY BRINGING SHOWERS
AND THUNDERSTORMS. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION
ON SUNDAY AND REDUCE RAIN CHANCES FOR THE START OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHORT WAVE TROUGH OVER THE UPPER MS VALLEY WILL MOVE ACROSS THE
GREAT LAKES EARLY THIS MORNING. ASSOCIATED SURFACE LOW WILL PUSH
A COLD FRONT THROUGH OUR FORECAST AREA LATE TODAY. EXPECT SHOWERS
AND THUNDERSTORMS AHEAD OF FRONT TO CONTINUE ADVANCING ON THE AREA
THIS MORNING, WITH MORE DEVELOPMENT NEAR PREFRONTAL TROF THIS AFTERNOON.
KEPT CATEGORICAL AND LIKELY POPS FOR THE ENTIRE DAY WITH CONTINUED
RISK SEVERE UNDER FAVORABLE SHEAR REGIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
KEPT CHANCE POPS FOR LINGERING SHOWERS AND STORMS EARLY TONIGHT AS
SYSTEM DEPARTS. LOWER LEVELS WILL DRY OUT CONSIDERABLY LATE
TONIGHT AND SUNDAY...BUT INSTABILITY WILL REMAIN WITH COOLING
ALOFT. SO WILL KEEP SLIGHT CHANCE POPS FOR SHOWERS SUNDAY
AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
NW FLOW/FLAT RIDGING WILL PREVAIL FOR SUNDAY NIGHT/MONDAY FOR DRY
AND SEASONABLE CONDITIONS. MEDIUM RANGE MODELS ARE NOT SHOWING VERY
GOOD RUN TO RUN CONTINUITY...AND ARE NOT IN AGREEMENT HANDLING THE
FLOW FOR MIDWEEK...WITH THE ECMWF BRINGING A FRONTAL SYSTEM ACROSS
WEDNESDAY...WHILE GFS BRINGS SYSTEMS ACROSS TUESDAY AND THURSDAY.
GIVEN THE ABOVE FACTORS...WILL USE SOME CHANCE OF PRECIP FROM
TUESDAY THROUGH THURSDAY...WITH DRYING FOR FRIDAY. TEMPERATURES WILL
BE NEAR NORMAL DURING THE DAY WITH MILD NIGHTS WITH CLOUD COVER
THROUGH THURSDAY...WITH HIGHS WARMING INTO THE 80S BY THE END OF
THE WEEK.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
SCT MVFR CONDS IN SHOWERS AND SCT TSTMS THIS MORNING...OTHERWISE
VFR THIS MORNING. SFC WNDS SW 10-15KTS WITH HIGHER GUSTS NR TSTMS.
THIS AFTN AND EARLY EVENING BETTER CHC FOR TSTMS AS COLD FRONT
DRAWS NEAR AND PASSES THIS EVENING. UNSTABLE ENVIRONMENT COULD
YIELD TSTMS WITH STRONG GUSTY WNDS AND HAIL THIS AFTN AND EARLY
EVENING. SFC WND GUSTS GREATER THAN 40KTS POSSIBLE IN AND NR TSTMS
THIS AFTN AND EARLY EVENING. SFC WNDS VEER TO NW 10-15KTS WITH
FROPA LATE THIS EVENING AND DURING THE EARLY MORNING HOURS OF
SUNDAY.

MAINLY VFR SUNDAY THRU MONDAY NIGHT UNDER HIGH PRESSURE. NEXT CHC
FOR SHOWERS AND DEGRADED CONDS COMES ON TUESDAY WITH A WARM
FRONTAL PASSAGE. ON WEDNESDAY ANOTHER COLD FROPA WITH SCT SHOWERS
AND TSTMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 31, 4:21 AM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 AM EDT SAT MAY 31 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032-
WVZ001>004-012-021>023-010830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-
421 AM EDT SAT MAY 31 2008

...TORNADO WATCH 399 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-015-016-WVZ041-010830-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-TUCKER-
421 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 31, 2:21 AM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 AM EDT SAT MAY 31 2008

OHZ039>041-048>050-057>059-068-069-PAZ020-WVZ001-310715-
BEAVER PA-BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MONROE OH-MUSKINGUM OH-NOBLE
OH-TUSCARAWAS OH-
221 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...MONROE...NOBLE...COLUMBIANA...MUSKINGUM...BELMONT...GUERNS
EY...HARRISON...COSHOCTON...JEFFERSON...TUSCARAWAS...CARROLL...BEAVER
 AND HANCOCK...

AT 218 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS WITH THE LEADING
EDGE ALONG A LINE EXTENDING FROM 11 MILES NORTH OF LAYLAND TO 30
MILES WEST OF EAST FULTONHAM...MOVING EAST AT 50 MPH.

THE AREA OF SHOWERS AND STORMS WILL CONTINUE TO PROGRESS EASTWARD
THROUGH THE PREDAWN HOURS AND WILL GENERATE RAINFALL AT THE RATE OF
A HALF TO ONE INCH PER HOUR AND MAY PRODUCE SOME WIND GUSTS OF 40 TO
50 MPH.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 31, 3:44 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 AM EDT SAT MAY 31 2008

OHZ039>041-049-050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-310845-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA
OH-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARION
WV-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS
OH-WASHINGTON PA-WETZEL WV-
344 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES
THROUGH 5 AM...
MONROE...NOBLE...COLUMBIANA...MUSKINGUM...BELMONT...GUERNS
EY...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL...WASHINGTON...ALLEG
HENY...BEAVER...GREENE...MARION...WETZEL...MARSHALL...OHIO...BROOKE
AND HANCOCK...

AT 341 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS WITH THE LEADING EDGE ALONG A
LINE EXTENDING FROM 5 MILES SOUTH OF MINERAL CITY TO 7 MILES SOUTH
OF CUMBERLAND...MOVING EAST AT 48 MPH.

STORMS WITHIN THE AREA WILL PRODUCE RAINFALL AT THE RATE OF AN INCH
TO INCH AND A HALF PER HOUR.  THEY MAY ALSO GENERATE SMALL HAIL AND
WIND GUSTS OF 40 TO 45 MPH.

THERE IS ALSO THE CHANCE THAT FURTHER STRENGTHENING WILL OCCUR TO
SEVERE LEVELS.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH AND MONITOR WEATHER
RADIO OR OTHER NEWS MEDIA FOR LATER STATEMENTS OR WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:03 PM EDTSevere Thunderstorm WarningPBZVenango42 min
May 31, 4:54 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson51 min
May 31, 4:53 AM EDTSevere Thunderstorm WarningPBZMuskingum52 min
May 31, 8:07 AM EDTSevere Thunderstorm WarningPBZPreston53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.